Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 6:00 PM CDT for Bottineau County, Renville County, Ward County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 28, 2020, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, Renville County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:00 PM CDT | HAIL 0.88 | Foxholm, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
293
WUUS53 KBIS 282300
SVRBIS
NDC009-075-101-282345-
/O.NEW.KBIS.SV.W.0079.200628T2300Z-200628T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
600 PM CDT Sun Jun 28 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Ward County in north central North Dakota...
Southwestern Bottineau County in north central North Dakota...
Southeastern Renville County in north central North Dakota...
* Until 645 PM CDT.
* At 559 PM CDT, severe thunderstorms were located along a line
extending from near Foxholm to 6 miles northwest of Minot Air Force
Base to near Glenburn, moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Glenburn around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4852 10174 4864 10113 4836 10125 4810 10158
4815 10172
TIME...MOT...LOC 2259Z 193DEG 15KT 4841 10160 4849 10144 4850 10129
HAIL...1.25IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
133
WWUS53 KBIS 282315
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
615 PM CDT Sun Jun 28 2020
NDC009-075-101-282345-
/O.CON.KBIS.SV.W.0079.000000T0000Z-200628T2345Z/
Ward ND-Bottineau ND-Renville ND-
615 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL WARD...SOUTHWESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE
COUNTIES...
At 615 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Des Lacs to 4 miles north of
Burlington to near Lansford, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Burlington around 620 PM CDT.
Minot Air Force Base around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4864 10113 4836 10125 4811 10161 4815 10172
4834 10168 4853 10171
TIME...MOT...LOC 2315Z 252DEG 8KT 4820 10162 4834 10145 4861 10143
HAIL...1.25IN
WIND...60MPH
$$
HOLLAN891
WWUS53 KBIS 282341
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
641 PM CDT Sun Jun 28 2020
NDC009-075-101-282351-
/O.EXP.KBIS.SV.W.0079.000000T0000Z-200628T2345Z/
Ward ND-Bottineau ND-Renville ND-
641 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARD...SOUTHWESTERN
BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES WILL EXPIRE AT 645 PM
CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
small hail and heavy rain are still possible with these
thunderstorms.
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
LAT...LON 4864 10113 4836 10125 4811 10161 4815 10172
4834 10168 4853 10171
TIME...MOT...LOC 2341Z 193DEG 15KT 4829 10159 4843 10142 4870 10140
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 2:14 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 214 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 131 PM CDT Sun Jun 28 2020 Convection initiation and storm mode will be the main forecast issues this afternoon/evening, with likely the same question again on Monday. An upper low to our west will keep a chance of storms, some severe, through the short term period. It looks more and more like convection will ire along a frontal boundary that is currently situated from around Stanley south New Salem to west of Mobridge SD. Very unstable airmass is currently situated along and ahead of this boundary with ML Cape values in excess of 3500-4000 J/KG over much of central ND. With continued daytime heating and what appears to be a modest cap at best, think storms will begin to develop along this boundaryaround 3-5 PM this afternoon, probably in the north where CAP is weakest, and then building south along the front. Although very unstable, bulk shear is minimal, but with 20-25 knots of effective bulk shear along the boundary, some storms could be supercells, with very large hail. A tornado can not be ruled out given the potential for supercells and a favorable thermodynamic profile with low LCL heighs and high LCL to LFC humidity. Helicity is not off the charts, but sufficient, if supercells can develop. There is still uncertainty with storm mode as initial movement would likely be nearly parallel to the boundary, and bulk shear decreases rapidly east of the boundary. Thus a mix of multicell clusters and supercells could develop with very large hail, as well as winds to 70 mph being the main threats. There will also be a risk of very heavy rain with any storms that do develop. Precipitable water is maximized over the north central with continued strong moisture transport along and east of the highway 83 corridor. The north central would probably be the area of most concern, but with best potentail for training storms a little farther north into Canada. As you go south of the International border, the storm coverage gets spottier pretty quick. Also given our lack of rainfall, most area outside of any city limits would be able to handle a good amount of rainfall before runoff becomes a significant issue. As for thunderstorms moving into the southwest later this evening, the risk for strong to severe storms remains with strong winds being the main threat. Latest HREF does show some UH tracks approaching the west central and soutwest but most are farther south into western South Dakota. Will certainly need to continue to monitor. The bulk shear environment over western ND is much stronger, but the instability is quite a bit weaker. Will see how things develop with convection in the high plains this afternoon. On Monday, the frontal bounary sets back up to our west as the closed upper low tracks from Idaho into western Montana. It looks like we could see another round of thunderstors develop in an area of convergence along the boundary as it sits over western ND Late Monday afternoon into Tuesday evening with very unstable air once again to the east. A simlar solution to Today might again play out with the best bulk shear along and west of the boundary, and a very unstable airmass with modest shear to the east. Any storm that do develop would again have the potential to develop quickly with a mix of linear segments and supercells possible once again. Convection will probably dissipate over central ND late Monday night, with strong capping holding over the James River Valley into the Turtle Mountains and points east. .LONG TERM...(Tuesday through Sunday) Issued at 131 PM CDT Sun Jun 28 2020 Near daily thunderstorm chances will continue through the long term portion of the forecast. On Tuesday, the upper low lifts from Montana into southern British Columbia, Canada, while additional energy rotates through the base of the upper low. This will push the quasi-stationary bounday that has been lingering over western and central ND, into the eastern portion of the state. Very unstable airmass will shift into the James to Red River Valley Tuesday afternoon, with meridional flow continuing over western and central ND. Showers and thunderstorms will remain a threat over the west, but the higher risk of severe storms will shift to along and east of the Highway 83 corridor. Potentially a little bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain within a broad area of shouthwest upper flow with diurnally driven showers and thunderstorms not out of the question either day. Daytime highs will be in the upper 70s to mid 80s Wednesday and warming into the 80s on Thursday. Potentially a little more upper level ridging on Friday and into next weekend. Thus warmer temperatures in the 80s and 90s would be in store with more isolated to scattered convection. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 131 PM CDT Sun Jun 28 2020 Look for thunderstorms to develop, most likely east of KXWA and KDIK this afternoon or early evening. KMOT will see the greatest risk of strong to severe storms. Storms may develop south into Bismarck early this evening. Will highlight these TAF sites as the main risk for severe storms. Probability for storms to reach Jamestown, or additional storms to move into KDIK and KISN later this evening is even lower. MVFR to IFR ceilings are a possibility early Monday morning across western and central ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 350 PM CDT Sun Jun 28 2020 NDZ001-002-009-017-031-032-040-043-292100- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast the rest of this afternoon and tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ023-025-036-037-046>048-050-051-292100- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 350 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are forecast tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-010>013-018>022-033>035-041-042-044-045-292100- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger- Grant-Adams-Sioux- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected. The main hazards will be tornadoes, very large and destructive hail up to tennis ball size, and damaging wind gusts around 70 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. JP Martin
In the hours before
Local storm report, Jun 28, 4:54 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL RIVERDALE 47.50N 101.37W
06/28/2020 E0.88 INCH MCLEAN ND TRAINED SPOTTER
&&Local storm report, Jun 28, 5:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 7 NNW GRANVILLE 48.36N 100.90W
06/28/2020 E0.75 INCH MCHENRY ND PUBLIC
&&Local storm report, Jun 28, 5:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 SE DEERING 48.33N 100.96W
06/28/2020 E1.50 INCH MCHENRY ND PUBLIC
&&Local storm report, Jun 28, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD NORWICH 48.24N 100.99W
06/28/2020 MCHENRY ND PUBLIC
&&Local storm report, Jun 28, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL NORWICH 48.25N 100.99W
06/28/2020 E1.75 INCH MCHENRY ND PUBLIC
&&Local storm report, Jun 28, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 E SURREY 48.23N 101.09W
06/28/2020 E1.00 INCH WARD ND PUBLIC
RELAYED BY BROADCAST MEDIA. TIME ESTIMATED
FROM RADAR.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:46 AM CDT | Special Weather Statement | BIS | Divide | 44 min |
| Jun 28, 3:46 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 44 min |
| Jun 28, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 37 min |
| Jun 28, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 50 min |
| Jun 28, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 63 min |
| Jun 28, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 42 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 23 min |
| Jun 28, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 67 min |
| Jun 28, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 60 min |
| Jun 28, 6:35 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.